Dense Fog, Deaf Smith
- When
- September 21, 2:30 AM CST to 5:30 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Visibility of less than one quarter mile in Hereford.
The combination of calm surface winds, abundant near surface moisture, and a clear sky led to the development of dense fog during the early morning hours of the 21st. This fog dropped visibility in Hereford (Deaf Smith County) below a quarter mile from 2:30 AM CST until 5:30 AM CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combination of calm surface winds, abundant near surface moisture, and a clear sky led to the development of dense fog during the early morning hours of the 21st. This fog dropped visibility in Hereford (Deaf Smith County) below a quarter mile from 2:30 AM CST until 5:30 AM CST. The lower visibility caused morning traffic to slow throughout the city. By 5:30 AM CST, light drizzle began and dissipated the fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 11:19 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1219 AM CDT SUN SEP 21 2014 .UPDATE... UPDATED FOR 06Z AVIATION DISCUSSION. && .AVIATION.../06Z TAFS/ KAMA AND KDHT...CONFIDENCE IS LOW AS FAR AS TIMING OUT THE DEVELOPMENT OF MVFR CONDITIONS THROUGH 17Z. DO NOT THINK CEILINGS AND VISIBILITIES WILL BE AS LOW AS PREVIOUS MORNINGS...BUT DO THINK THERE COULD BE SOME LOW CLOUD AND FOG DEVELOPMENT BETWEEN 11Z-17Z. BEYOND 17Z...SCATTERED VCSH AND POTENTIALLY VCTS DEVELOPMENT WILL BE POSSIBLE SO INCLUDED A VCSH FOR NOW FOR 17Z-23Z. AFTER 00Z...VFR CONDITIONS CAN BE EXPECTED. KGUY...GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS. VCSH/VCTS COULD DEVELOP BETWEEN 14Z-22Z...BUT NOT CONFIDENT ENOUGH TO INCLUDE ANYTHING OTHER THAN VCSH FOR NOW. KNS && .DISCUSSION... /ISSUED 835 PM CDT SAT SEP 20 2014/ UPDATE... MAIN REASON FOR EVENING UPDATE WAS TO REMOVE THE MENTION OF ISOLATED SHOWERS OVER THE SOUTHERN TEXAS PANHANDLE. SHOWERS THAT WERE OVER THE ROLLING PLAINS HAVE WANED IN COVERAGE. COLD FRONT IS CURRENTLY PUSHING INTO SOUTHERN KANSAS AND IS ON TRACK TO MOVE INTO THE OKLAHOMA PANHANDLE OVERNIGHT. SHOWERS AND THUNDERSTORMS CAN DEVELOP ALONG AND IN THE WAKE OF THIS FRONT SO HAVE LEFT THE INHERITED POPS INTACT. CONCERN FOG OVERNIGHT/EARLY SUNDAY MORNING MAY BE A LITTLE MORE WIDESPREAD THAN WHAT THE GOING FORECAST SAYS. HOWEVER CONFIDENCE IN INCLUDING A MENTION OF FOG OVER THE NORTHERN TEXAS PANHANDLE IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST. CLK && .PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 20 2014/ AVIATION... FOR THE 00Z TAFS...VFR CONDITIONS AND LIGHT SOUTHERLY WINDS TO START THE PERIOD AT ALL TAF SITES. A COLD FRONT PUSHING SOUTH WILL BRING A CHANGE TO NORTHERLY AND THEN NORTHEASTERLY WINDS TONIGHT INTO SUNDAY MORNING. AT KGUY...THE FRONT WILL BRING A CHANCE FOR TSRA AND POSSIBLE MVFR CONDITIONS BETWEEN 08Z TO 15Z. AT KDHT...EXPECT LOW CLOUDS AND PATCHY FOG TO BRING AT LEAST MVFR CONDITIONS AS THE FRONT MOVES THROUGH. AT KAMA...PATCHY FOG AND POSSIBLE IFR CEILINGS WILL DEVELOP AHEAD OF THE FRONT AND LAST THROUGH MID MORNING. THERE IS ALSO A CHANCE FOR SHOWERS OR STORMS NEAR KAMA SUNDAY AFTERNOON...BUT CHANCES ARE TOO LOW TO INCLUDE IN TAFS AT THIS TIME. NF && .PREV DISCUSSION... /ISSUED 403 PM CDT SAT SEP 20 2014/ DISCUSSION... INTERMITTENT THUNDERSTORM CHANCES TO CONTINUE THROUGH MID TO LATE NEXT WEEK. AN UPPER RIDGE WAS CENTERED OVER THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON...FLANKED BY AN UPPER LOW OFF THE CA COAST AND AN UPPER TROUGH OVER THE UPPER MIDWEST/GREAT LAKES. THE REMNANTS OF ODILE CONTINUE TO GENERATE SOME SHOWERS MAINLY TO OUR SOUTH...BUT A FEW OF THESE MAY CLIP THE FAR SOUTHERN TX PANHANDLE THROUGH SUNSET. EXPECT ANY SHOWERS TO QUICKLY DISSIPATE WITH THE LOSS OF DAYTIME HEATING GIVEN THE ABSENCE OF ANY OTHER FORCING. FOCUS FOR ANY CONVECTION WILL THEN SHIFT TO THE NORTH TONIGHT...AS A COLD FRONT MOVES SOUTH OUT OF THE CENTRAL PLAINS. ATTENDANT FORCING MAY BE SUFFICIENT TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS THE OK PANHANDLE AND NORTHERN TX PANHANDLE AS THE FRONT SLOWLY SLIPS SOUTH OVERNIGHT. SOUTH OF THE FRONT...SOME FOG MAY DEVELOP AGAIN TONIGHT ACROSS THE SOUTHERN TX PANHANDLE AS A VERY MOIST LOW-LEVEL AIRMASS REMAINS IN PLACE. THE COLD FRONT WILL CONTINUE TO GRADUALLY PUSH SOUTH/SOUTHWEST ACROSS THE PANHANDLES ON SUNDAY AS SURFACE HIGH PRESSURE BUILDS SOUTH THROUGH THE NORTHERN AND CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT. RAIN CHANCES WILL END ACROSS THE NORTHEAST PANHANDLES BY SUNDAY AFTERNOON OR EVENING AS MORE STABLE AIR BUILDS IN BEHIND THE FRONT. RAIN CHANCES WILL LINGER HOWEVER ACROSS THE WEST/SOUTHWEST PANHANDLES SUNDAY NIGHT WHERE SURFACE HIGH PRESSURE SINKING SOUTHEAST INTO THE MID MS VALLEY WILL KEEP A MOIST LOW-LEVEL UPSLOPE FLOW IN PLACE...WHILE LINGERING MID/UPPER-LEVEL MOISTURE FROM ODILE IS RECYCLED BACK NORTHWEST INTO EASTERN NM AND THE WESTERN PANHANDLES BENEATH THE UPPER RIDGE. THIS MID/UPPER-LEVEL MOISTURE PLUME...WITH CONTRIBUTIONS FROM BOTH THE REMNANTS OF ODILE AND POLO...WILL SPREAD EAST ACROSS THE AREA ON MONDAY AS A SHORTWAVE TROUGH ACROSS THE NORTHERN/CENTRAL ROCKIES FLATTENS THE UPPER RIDGE. RESULTANT WEAK HEIGHT FALLS...ALONG WITH THE INCREASING MOISTURE...WILL SUPPORT THUNDERSTORM CHANCES MONDAY WITH THE BETTER CHANCES ACROSS THE WESTERN HALF OF THE AREA. THIS SHORTWAVE TROUGH WILL SLOWLY PROGRESS EAST ACROSS THE CENTRAL PLAINS ON TUESDAY...WITH ITS SOUTHERN EXTENSION BRINGING SOME WEAK BUT SUFFICIENT FORCING TO THE EASTERN PANHANDLES FOR SOME POSSIBLE THUNDERSTORMS. UPPER RIDGING WILL AMPLIFY OVER THE ROCKIES WEDNESDAY AND THURSDAY OF NEXT WEEK. A WEAKNESS/SHEAR AXIS EMANATING FROM THE AFOREMENTIONED SHORTWAVE TROUGH WILL EXTEND SOUTHWEST FROM THE UPPER MIDWEST THROUGH THE PANHANDLES DURING THIS TIME. WILL LEAVE SOME SMALL POPS IN PLACE DURING THIS TIME...AS MOISTURE AND INSTABILITY WILL REMAIN IN PLACE AS WELL. THE UPPER RIDGE IS EXPECTED TO BUILD EAST OVER THE PLAINS FRIDAY INTO NEXT WEEKEND AHEAD OF A DEEP UPPER LOW ALONG THE WEST COAST. THE ECMWF IS MUCH SLOWER THAN THE GFS IN PROGRESSING THIS LOW EASTWARD...AND HAVE GENERALLY FOLLOWED ITS LEAD. THUS WILL KEEP THE FORECAST DRY FOR FRIDAY INTO NEXT WEEKEND. TEMPERATURES ARE EXPECTED TO REMAIN RATHER PLEASANT THROUGH THE PERIOD WITH HIGHS GENERALLY IN THE 70S AND 80S. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 306 AM CDT SUN SEP 21 2014 OKZ001>003-TXZ001>020-212100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 306 AM CDT SUN SEP 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OFF AND ON CHANCES FOR THUNDERSTORMS WILL BE NOTED MONDAY THROUGH THURSDAY NIGHT. STORMS THAT DEVELOP DURING THIS TIME ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibility of less than one quarter mile in Hereford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540023.